South Dakota, 2020

Hail in South Dakota, July 4, 2020

July 4, 2020 · NWS FSD · 1 event in 1 county or zone

Despite influx of drier and more stable air, a narrow corridor of a more favorable convective environment existed through central portions of the Dakotas during the evening of July 4. With a weak disturbance moving across North Dakota, a few thunderstorms developed, which then weakened moving toward the James River in the early overnight, producing small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Despite influx of drier and more stable air, a narrow corridor of a more favorable convective environment existed through central portions of the Dakotas during the evening of July 4. With a weak disturbance moving across North Dakota, a few thunderstorms developed, which then weakened moving toward the James River in the early overnight, producing small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 9:57 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 4, 9:57 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1057 PM CDT Sat Jul 4 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 258 PM CDT Sat Jul 4 2020

A slow moving high pressure to the east will keep winds from the
southeast today into Sunday. The main effect from this will be drier
and more stable air making thunderstorm development difficult. There
is a corridor of instability that extends from central NE into
central SD into southern ND. There is not a whole lot for
thunderstorm development to focus on in central SD and it is dry
enough aloft that capping will hold, so not anticipating any late
afternoon or evening thunderstorm development. A weak wave will move
through ND tonight which could allow for an isolated thunderstorm to
creep southward towards Huron or De Smet but chances are too low to
mention. Otherwise Sunday morning temperatures will be a couple of
degrees warmer than this morning, most locations from 67 to 70.

Sunday likely to be much like today with just a bit more wind and a
bit more cloud cover. The chances for showers and thunderstorms will
likely remain north and west of the area again through the day with
a small chance towards 6 or 7 pm in central SD. Highs will mainly be
upper 80s to lower 90s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 258 PM CDT Sat Jul 4 2020

By Sunday evening an axis of instability should exist across
central SD. While east of the Missouri River capping should old,
storms just west of the river may develop and would likely move a
bit more easterly as the ridge aloft is breaking down a bit and
westerly flow increases. There is also a weak wave that is
expected to move across northern SD which may aid in development.
The better chances should be northwest of a Lake Andes to
Brookings line. A few severe storms will be possible, the better
chance from about 8 pm to 2 am, with about 2000 J/kg CAPE and very
marginal directional and speed shear. Not expecting anything
organized. Could we see a cold pool develop with more of an
easterly movement versus northeast? That is possible as the weak
cold pool aloft looks to move near the low level instability in
the early evening. Morning lows Monday will be warm and mainly 68
to 72.

By Monday the upper level ridge is expected to collapse enough so
that mid and upper level winds become more westerly and a bit
stronger. This will likely bring a slightly better chance for
showers and thunderstorms north of I-90 late Monday afternoon and
Monday night as a wave moves through SD. With 2000-2500 J/kg CAPE
and 20 to 30 knots of deep layer shear a few severe thunderstorms
will be possible. The stronger shear does look to remain north of
the area, but still within the realm of seeing an event with a few
warnings.

Once this wave passes on Monday night Tuesday could see a break as
shortwave ridging tries to build into the area. Models not
completely agreeable on this so not looking at a zero chance, but
definitely lower than Monday. Temperatures and humidity will likely
increase with highs mainly in the 90s and dew points climbing into
the lower 70s.

Tuesday night into Wednesday there is the potential for a strong
wave, but model differences do not offer a lot of confidence, more
so on timing than strength. Will lean towards Wednesday afternoon
and evening east of the James River as the better chance. Once again
highs in the upper 80s to lower 90s, with some room to be lower if
day time thunderstorm chances increase.

Westerly flow aloft will continue into next weekend and should keep
occasional chances for showers and thunderstorms with highs in the
80s and lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1053 PM CDT Sat Jul 4 2020

Mostly clear skies are expected overnight, with light and variable
winds. KHON will likely be the only TAF site that has some cloud
cover from thunderstorms in the vicinity, but these are expected
to dissipate quickly. South winds will become breezy after
sunrise, gusting 15 to 20 mph.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 4, 7:44 AM CST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
844 AM CDT Sat Jul 4 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-051345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
844 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jerauld

When
July 4, 11:39 PM CST to 11:42 PM CST
Where
Jerauld County, 18.22 mi WNW of Wessington Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
44.180, -98.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 907736.